Ask a doctor

I Have the Drooping Eyelids After Botox and my Doctor Prescribed a Medrol Doe Pack- Is This a Good Choice?

I went back to him and he acted like he has never seen this before. Now I am afraid to take amything he has prescribed because he obviously should have known about droopy and puffy eyelids after botox. This is a side effect and he said nothing about it. Should I see my eye doctor to get the drops or a regular doctor or go back to him and mention these eye drops I hear everyone talking about, or am I better off waiting till it wears off?

Doctor Answers (13)

No medrol dose pack

+2

Are you noticing drooping and puffiness of both eyelids?  Another possibility is that your forehead muscle was over treated.  If you have low brows and/or excess upper eyelid skin and you use that forehead muscle to help keep your eyes "open," the result of inactivating that muscle with Botox can result in heavy upper lids.  Without a photo, it is hard to know.  I also concur that you should seek a second opinion from a board certified plastic surgeon , dermatologist, or oculoplastic surgeon.  And I would not use the medrol dose pack.


New York Plastic Surgeon
5.0 out of 5 stars 5 reviews

I am afraid your doctor is an idiot.

+2

The Medrol dose pack will be a complete waste of money.  It has absolutely no role in treating upper eyelid ptosis after BOTOX.  The eye drop that can help is Iopodine or Aproclonidine ophthalmic drops.  I recommend a one week trial of these drops.  If the eyelid positions improve on the drop, it suggests that the ptosis will resolve within a 6-8 week period.  If the eyelid position does not improve at all during this week of trial, then is suggests the paralysis of the muscle responsible for raising the upper eyelids is more severe and can take 3-4 months to resolve and sometimes longer.  During this time it is appropriate to try the drops one a week.  As soon as they become effective, this foretells a 6-8 week time frame for resolution.  During the 6-8 week period regular use of the drops will help keep the eyes open.  I suggest seeing an oculoplastic surgeon for management of the ptosis.  I am sorry you are experiencing this complication.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Droopy and puffy eyelids after Botox

+1

Without knowing your exact condition, nor examining you in -person and not knowing your history, no doctor can comment via the internet on your treatment with precision.  In general, the chance of developing an allergic reaction to Botox is extremely rare and not seen by most doctors.  If there is a swelling reaction, in which fluids are retained, then an antiinflammatory agent such as a medrol dose pack of corticosteroids may help reduce this faster than antihistamines, but there are side effects and risks with corticosteroids.  Furthermore, a droopy eyebrow may push the upper eyelid down after Botox relaxes the forehead muscle and the "extra" tissue underneath the eyebrow and above the eyelid could make it seem puffy but it is not fluid, but just the tissue hanging.  This makes it difficult for women to apply eye shadow and if excessive, especially in patients who already see sagging upper eyelids, they may notice that their upper field of vision is blocked by the lower eyelid.  It may take 12 to 16 weeks or more for this to improve.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Droopy eyelid treatment following Botox

+1

Droopy eyelids following Botox treatment are often due to overtreatment of the frontalis, your forehead muscle.  This muscle is responsible for keeping your brow (and upper eyelid) in proper position.  If it is truly eyelid droopiness, prescription eyedrops (aproclonidine) can be prescribed.  In my experience, oral steroids would not be first line treatment for your concern.

Melanie D. Palm, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

What to do for Droopy Eyelids after Botox.

+1

Hi Cheryl.  The panel has about as much confidence in your MD as you do.  Obviously he's missing something and does not seem very experienced with Botox injections (which would explain why he dropped your brow and eyelids).  Ptosis is a heaviness of the eyelid and/or eyebrow.   Lopidine can help with the eyelids, but there will be a few weeks at least until things are back to normal.  At worst the ptosis can be present for 2-3 months.

The disturbing issue is why he would have prescribed the Medrol dose.  Not a good indication of his capability and knowledge.  

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Treatment of Droopy Eyelids After Botox Is Lopidine Not Steroids

+1

Droopy eyelids are the result of injecting Botox too close to the eyebrows, resulting in diffusion of the drug down into the upepr eyelids. You now have weakness of the levator muscle of the upper eyelids resulting in ptosis. This is a well known potential risk of Botox when placed into the forehead. Steroids of any form will  not change this adverse result. Certain types of eye drops if used immediately can be effective for improving the ptosis. This problem will be temporary and shouldw resolve irself by six to eight weeks after the initial injections on its own.

Barry L. Eppley, MD, DMD
Indianapolis Plastic Surgeon
5.0 out of 5 stars 27 reviews

Drooping lids after botulinum toxin

+1

Without a picture, it is hard to know for sure, but there are two possible problems here:

1.  Edema (swelling of the upper lids) is uncommon after botulinum toxin injections.  This is certainly not expected after a routine injection, but this problem would occur within a few hours of the injection, and probably will resolve within 3 days or so.  Steroids (Medrol dose pack) might help, but this problem, but it is generally mild and short lived and will resolve on its own.  

2.  Drooping lids (ptosis in medical terms) happens when the medicine affects the eyelid opening muscle.  This problem will start as the medication starts to take effect, about 3-5 days after injection.   This should be an uncommon side effect and is generally avoided by keeping the injections far enough above the orbit.  If this problem occurs, it can usually be helped by eye drops.  Steroids (medrol dose pack) won't hurt, but certainly won't help at all.  The good news is that most likely the lid position should go back to normal.  It may take a while, but most of the time it gets better within 4 months at the outside.    

If you have ptosis,  the lid will likely appear normal without significant swelling.  It will be sitting too low over the eyeball.  This can be so severe it is obstructing your vision.  If you suspect this is your problem, take heart:  as mentioned above the, the problem will go away as the medication wears off, and it can be helped by prescription eye drops.   In that case, I would go see your eye doctor and try and find a different practitioner for your next round of Botox

Michael Bowman, MD
Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

Drooping Eyelids after Botox

+1

If you have eyelid swelling the Medrol Dose-Pak will help. If you have drooping of the lids, Iopidine may help. If you don't have confidence in the physician who injected the Botox, I recommend you consult with your ophthalmologist or an oculoplastic surgeon.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

Medrol dose pack will not help

+1
There is only one muscle that lifts the brow and when injectors inject botox too close to the brow, a slight depression of the brow is seen. This is one type of eyelid droop. This is more accentuated for patients who are 'natural brow elevators'. How do you know you are a 'natural brow elevator'? If you have many horizontal lines on your forehead, you need to be cautious about where and how much botox you are using on your forehead.  The second type of eyelid droop happens when botox interferes with the mucle that is responsible for opening of your eyes. In this case, an eye drop that is used by eye doctors to dilate your eyes can be helpful. However, it will be very uncomfortable as you may see that your eyelids elevate but your eyes will be dilated. These are some of the reasons why you want to have your botox injcted by a physician who knows the anatomy and with lots of experince.

Kyle S. Choe, MD
Virginia Beach Facial Plastic Surgeon
4.5 out of 5 stars 17 reviews

I Have the Drooping Eyelids After Botox and my Doctor Prescribed a Medrol Doe Pack- Is This a Good Choice?

+1

Any or all of the above.  Medrol is an anti-inflammatory steroid that's used to prevent or decrease post operative/procedural swelling.  If the droopy eyelid is due to Botox relaxing the eyebrows, this will have no effect. Any needle based treatment can create bruising and swelling but this is temporary.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.